Q: Lamictal Reaction Alert!
LAMICTAL REACTION with severe sunburn, dry eyes, "flaking" but not
peeling skin, chapped lips, severe headache, severe neck ache and back ache.
Sunburned skin began at 50mg bid. Not recognized initially as I have
flushing with roseacea. Also at times have ocular roseacea with very
irritated eyes. Never had
"rashiness", never had "peeling" but skin became sandpapery rough,
forehead flaky, redness of face, neck, upper ant. chest became more and more
prominent. At 125mg bid neck pain became prominant (explained
away as fibromyalgia acting up. At 150mg bid headache was severe. I
do not get headache. This sx triggered the this is NOT OK reaction.
Really paying attention to the pain details - there were NO tender points with
this pain. With fibromyalgia flares tender points are the rule for me as
expected if dx is fibromyalgia.
With every dosage increase psychiatrist asked do you have rash, do you have
peeling. I always have slightly more flush than most folks, and
roseacea waxes and wains. Am erratic with Metragel (and would probably do
better with TCN but get itching from TCN/doxy/minoc.
We started Lamictal reluctantly because I have rash hx to TCN family,
propranolol, and allergic to chloramphenicol (1959).
Using sunburn as well as rash for question is important I suggest, as I finally
found some description that described common presentation as mild to severe
sunburn or rash. ???PAIN HAS BEEN THE MOST PROMINANT SX -Obviously had we
recognized sunburn=rash we would have stopped the Lamictal at 50bid. Have
you seen pain as prominant component? Any experience with Lamictal rash.
Neither my neurologist nor my psychiatrist (nor me nor my MD husband) had seen "lamictal
rash" so trying to get info. Do you know any resources (I have a call in to Jos.
Calabrese in Cleveland who probably has most research experience with Lamictal,
he is on vacation until 8/12)
Dear Ms. L'
Thanks for your description of your reaction to Lamictal. I hope posting
this one will help others who find themselves with similar symptoms. For
anyone contemplating Lamictal, please note that this reaction is so uncommon that
it warrants posting as an alert -- because the skin reaction you'll hear about
with this medication is not this!
The common skin reaction, as long as it does not
involve the mouth area or make you physically sick (a reaction that now occurs
in 1/3000 people or less), is not dangerous as long as it is handled properly
(we used to just stop; now, following the guide of people like Dr. Calabrese and
Lauren Marengell in Texas, the expert recommendation is to lower the dose and
wait until the symptoms disappear, then resume dose increases).
By contrast, this reaction is so unusual that I have no
recommendations, as I have no experience with it. By this time I hope
you've heard back from Dr. Calabrese; or that you could have your provider try
to contact him.
Published September, 2002